A man is in a serious condition after he developed blood clots following his first dose of the AstraZeneca vaccine.
The 53-year-old man is being treated in intensive care after receiving the jab in South Australia on May 4.
SA Chief Health Officer Nicola Spurrier told reporters the man was admitted to hospital on May 18 with severe abdominal pain.
She added it was the first case of thrombosis with thrombocytopenia syndrome (TTS) in the state and it had been "linked to the AstraZeneca" vaccine.
Professor Spurrier said while TTS was "of great concern", it was not unexpected.
"We know that TTS can occur in approximately one in 100,000 people that are given AstraZeneca vaccine," she told reporters.
"It is a rare occurrence but because of the number of vaccines that we are giving across our whole community, it would not be unexpected for this to occur."
Professor Spurrier said TTS could occur anywhere from four days to 28 days after having the vaccination.
"It is important for people that have had the AstraZeneca vaccine to monitor themselves for symptoms.
"It includes having a severe, persistent headache or severe abdominal pain."
Six new cases of blood clots
On Thursday, the Therapeutic Goods Administration (TGA) reported six additional cases of blood clots with low blood platelets assessed as TTS likely linked to the AstraZeneca vaccine.
"When assessed using the UK case definition, four cases are confirmed and two are deemed probable TTS," TGA said in a statement.
The confirmed cases include the 53-year-old man from South Australia, a 57-year-old woman from Victoria, an 18-year-old woman from Queensland and a 79-year-old man from Victoria.
The two probable cases include an 87-year-old woman from South Australia and a 71-year-old woman from Victoria.
"I think it is important for everyone to realise that every vaccination comes with a potential risk," Professor Spurrier said.
"Every medication has a potential side effect. Every time I write a script or talk to parents about having their child vaccinated, we have to understand that there is a potential risk of side effects but we have to weigh up the risk and benefits."
Professor Spurrier added her thoughts were with the man and his family.
Do you have a story tip? Email: firstname.lastname@example.org